The Annals of Statistics

A smeary central limit theorem for manifolds with application to high-dimensional spheres

Benjamin Eltzner and Stephan F. Huckemann

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The (CLT) central limit theorems for generalized Fréchet means (data descriptors assuming values in manifolds, such as intrinsic means, geodesics, etc.) on manifolds from the literature are only valid if a certain empirical process of Hessians of the Fréchet function converges suitably, as in the proof of the prototypical BP-CLT [Ann. Statist. 33 (2005) 1225–1259]. This is not valid in many realistic scenarios and we provide for a new very general CLT. In particular, this includes scenarios where, in a suitable chart, the sample mean fluctuates asymptotically at a scale $n^{\alpha }$ with exponents $\alpha <1/2$ with a nonnormal distribution. As the BP-CLT yields only fluctuations that are, rescaled with $n^{1/2}$, asymptotically normal, just as the classical CLT for random vectors, these lower rates, somewhat loosely called smeariness, had to date been observed only on the circle. We make the concept of smeariness on manifolds precise, give an example for two-smeariness on spheres of arbitrary dimension, and show that smeariness, although “almost never” occurring, may have serious statistical implications on a continuum of sample scenarios nearby. In fact, this effect increases with dimension, striking in particular in high dimension low sample size scenarios.

Article information

Source
Ann. Statist., Volume 47, Number 6 (2019), 3360-3381.

Dates
Received: January 2018
Revised: August 2018
First available in Project Euclid: 31 October 2019

Permanent link to this document
https://projecteuclid.org/euclid.aos/1572487396

Digital Object Identifier
doi:10.1214/18-AOS1781

Mathematical Reviews number (MathSciNet)
MR4025745

Subjects
Primary: 62G20: Asymptotic properties 62H11: Directional data; spatial statistics
Secondary: 53C22: Geodesics [See also 58E10] 58K45: Singularities of vector fields, topological aspects

Keywords
Fréchet means asymptotic consistency and normality asymptotics on manifolds lower asymptotic rate high dimension low sample size

Citation

Eltzner, Benjamin; Huckemann, Stephan F. A smeary central limit theorem for manifolds with application to high-dimensional spheres. Ann. Statist. 47 (2019), no. 6, 3360--3381. doi:10.1214/18-AOS1781. https://projecteuclid.org/euclid.aos/1572487396


Export citation

References

  • Afsari, B. (2011). Riemannian $L^{p}$ center of mass: Existence, uniqueness, and convexity. Proc. Amer. Math. Soc. 139 655–673.
  • Arnaudon, M. and Miclo, L. (2014). Means in complete manifolds: Uniqueness and approximation. ESAIM Probab. Stat. 18 185–206.
  • Barden, D., Le, H. and Owen, M. (2013). Central limit theorems for Fréchet means in the space of phylogenetic trees. Electron. J. Probab. 18 1–25.
  • Barden, D., Le, H. and Owen, M. (2018). Limiting behaviour of Fréchet means in the space of phylogenetic trees. Ann. Inst. Statist. Math. 70 99–129.
  • Bhattacharya, A. and Bhattacharya, R. (2008). Statistics on Riemannian manifolds: Asymptotic distribution and curvature. Proc. Amer. Math. Soc. 136 2959–2967.
  • Bhattacharya, R. and Lin, L. (2017). Omnibus CLTs for Fréchet means and nonparametric inference on non-Euclidean spaces. Proc. Amer. Math. Soc. 145 413–428.
  • Bhattacharya, R. and Patrangenaru, V. (2003). Large sample theory of intrinsic and extrinsic sample means on manifolds. I. Ann. Statist. 31 1–29.
  • Bhattacharya, R. and Patrangenaru, V. (2005). Large sample theory of intrinsic and extrinsic sample means on manifolds. II. Ann. Statist. 33 1225–1259.
  • Bhattacharya, R. and Patrangenaru, V. (2014). Statistics on manifolds and landmarks based image analysis: A nonparametric theory with applications. J. Statist. Plann. Inference 145 1–22.
  • Billera, L. J., Holmes, S. P. and Vogtmann, K. (2001). Geometry of the space of phylogenetic trees. Adv. in Appl. Math. 27 733–767.
  • Dryden, I. L., Koloydenko, A. and Zhou, D. (2009). Non-Euclidean statistics for covariance matrices, with applications to diffusion tensor imaging. Ann. Appl. Stat. 3 1102–1123.
  • Dryden, I. L. and Mardia, K. V. (1998). Statistical Shape Analysis. Wiley Series in Probability and Statistics: Probability and Statistics. Wiley, Chichester.
  • Ellingson, L., Patrangenaru, V. and Ruymgaart, F. (2013). Nonparametric estimation of means on Hilbert manifolds and extrinsic analysis of mean shapes of contours. J. Multivariate Anal. 122 317–333.
  • Fletcher, P. T. and Joshi, S. C. (2004). Principal geodesic analysis on symmetric spaces: Statistics of diffusion tensors. ECCV Workshops CVAMIA and MMBIA 87–98.
  • Fréchet, M. (1948). Les éléments aléatoires de nature quelconque dans un espace distancié. Ann. Inst. Henri Poincaré 10 215–310.
  • Groisser, D. (2005). On the convergence of some Procrustean averaging algorithms. Stochastics 77 31–60.
  • Hotz, T. and Huckemann, S. (2015). Intrinsic means on the circle: Uniqueness, locus and asymptotics. Ann. Inst. Statist. Math. 67 177–193.
  • Hotz, T., Huckemann, S., Le, H., Marron, J. S., Mattingly, J. C., Miller, E., Nolen, J., Owen, M., Patrangenaru, V. et al. (2013). Sticky central limit theorems on open books. Ann. Appl. Probab. 23 2238–2258.
  • Huckemann, S. (2011a). Inference on 3D Procrustes means: Tree bole growth, rank deficient diffusion tensors and perturbation models. Scand. J. Stat. 38 424–446.
  • Huckemann, S. F. (2011b). Intrinsic inference on the mean geodesic of planar shapes and tree discrimination by leaf growth. Ann. Statist. 39 1098–1124.
  • Huckemann, S. F. (2012). On the meaning of mean shape: Manifold stability, locus and the two sample test. Ann. Inst. Statist. Math. 64 1227–1259.
  • Huckemann, S. (2015). (Semi-)intrinsic statistical analysis on non-Euclidean spaces. In Advances in Complex Data Modeling and Computational Methods in Statistics. Springer, Berlin.
  • Huckemann, S. F. and Eltzner, B. (2018). Backward nested descriptors asymptotics with inference on stem cell differentiation. Ann. Statist. 46 1994–2019.
  • Huckemann, S., Hotz, T. and Munk, A. (2010) Intrinsic shape analysis: Geodesic principal component analysis for Riemannian manifolds modulo Lie group actions (with discussion). Statist. Sinica 20 1–100.
  • Huckemann, S. and Ziezold, H. (2006). Principal component analysis for Riemannian manifolds, with an application to triangular shape spaces. Adv. in Appl. Probab. 38 299–319.
  • Huckemann, S., Mattingly, J. C., Miller, E. and Nolen, J. (2015). Sticky central limit theorems at isolated hyperbolic planar singularities. Electron. J. Probab. 20 no. 78, 34.
  • Jung, S., Dryden, I. L. and Marron, J. S. (2012). Analysis of principal nested spheres. Biometrika 99 551–568.
  • Jung, S., Foskey, M. and Marron, J. S. (2011). Principal arc analysis on direct product manifolds. Ann. Appl. Stat. 5 578–603.
  • Karcher, H. (1977). Riemannian center of mass and mollifier smoothing. Comm. Pure Appl. Math. 30 509–541.
  • Kendall, D. G. (1984). Shape manifolds, Procrustean metrics, and complex projective spaces. Bull. Lond. Math. Soc. 16 81–121.
  • Kendall, W. S. (1990). Probability, convexity, and harmonic maps with small image. I. Uniqueness and fine existence. Proc. Lond. Math. Soc. (3) 61 371–406.
  • Kendall, D. G., Barden, D., Carne, T. K. and Le, H. (1999). Shape and Shape Theory. Wiley Series in Probability and Statistics. Wiley, Chichester.
  • Le, H. (2001). Locating Fréchet means with application to shape spaces. Adv. in Appl. Probab. 33 324–338.
  • Le, H. and Barden, D. (2014). On the measure of the cut locus of a Fréchet mean. Bull. Lond. Math. Soc. 46 698–708.
  • Mardia, K. V. and Jupp, P. E. (2000). Directional Statistics. Wiley Series in Probability and Statistics. Wiley, Chichester.
  • Mardia, K. V. and Patrangenaru, V. (2005). Directions and projective shapes. Ann. Statist. 33 1666–1699.
  • Marron, J. S. and Alonso, A. M. (2014). Overview of object oriented data analysis. Biom. J. 56 732–753.
  • McKilliam, R. G., Quinn, B. G. and Clarkson, I. V. L. (2012). Direction estimation by minimum squared arc length. IEEE Trans. Signal Process. 60 2115–2124.
  • Moulton, V. and Steel, M. (2004). Peeling phylogenetic ‘oranges’. Adv. in Appl. Math. 33 710–727.
  • Munk, A., Paige, R., Pang, J., Patrangenaru, V. and Ruymgaart, F. (2008). The one- and multi-sample problem for functional data with application to projective shape analysis. J. Multivariate Anal. 99 815–833.
  • Patrangenaru, V. and Ellingson, L. (2016). Nonparametric Statistics on Manifolds and Their Applications to Object Data Analysis. CRC Press, Boca Raton, FL.
  • Pennec, X. (2018). Barycentric subspace analysis on manifolds. Ann. Statist. 46 2711–2746.
  • Sommer, S. (2016). Anisotropically weighted and nonholonomically constrained evolutions on manifolds. Entropy 18 Paper No. 425, 21.
  • Turner, K., Mileyko, Y., Mukherjee, S. and Harer, J. (2014). Fréchet means for distributions of persistence diagrams. Discrete Comput. Geom. 52 44–70.
  • van der Vaart, A. W. (1998). Asymptotic Statistics. Cambridge Series in Statistical and Probabilistic Mathematics 3. Cambridge Univ. Press, Cambridge.
  • Ziezold, H. (1977). On expected figures and a strong law of large numbers for random elements in quasi-metric spaces. Transactions of the Seventh Prague Conference on Information Theory, Statistical Decision Functions, Random Processes and of the 1974 European Meeting of Statisticians 591–602.